Oklahoma, 2009Wildfire in Oklahoma, January 19, 2009
January 19, 2009 · NWS AMA · 1 event in 1 county or zone
S. Highway 54 about five miles southwest of Guymon around 1548 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire occurred just off U.S. Highway 54 about five miles southwest of Guymon around 1548 CST. The wildfire was caused by a hay truck which had caught fire and the high winds drove the fire directly toward homes and other property. An estimated three hundred and fifty acres were consumed by the wildfire. The driver of the hay truck received burn injuries to his hands and arms. The truck...trailer...and stacks of hay were destroyed and several abandoned vehicles in the path of the wildfire were damaged. There was also damage to the roadway due to the direct and lasting fire from the truck and trailer. Several homes and other structures were threatened...but saved. The wildfire was finally extinguished around 2300 CST. Assisting the Guymon Fire Department were the Goodwell Fire Department...the Texhoma Fire Department...Texas County Fire #2...the Texas County Emergency Management...the Oklahoma Highway Patrol...the Texas County Sheriff’s Office...and the Oklahoma Department of Transportation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 19, 3:47 PM CST, 1 minute earlier.
Area forecast discussion, Jan 19, 3:47 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CST MON JAN 19 2009
.DISCUSSION...
MAIN FORECAST CONCERNS WILL CENTER AROUND TEMPERATURES THROUGHOUT
THE NEXT SEVEN DAYS...ALONG WITH A COUPLE OF COLD FRONTS IN THE
MEDIUM TO EXTENDED RANGE OF THE FORECAST.
UPPER LEVEL RIDGE HOLDING FIRM OVER THE WESTERN UNITED STATES
THROUGH THE MID WEEK TIME FRAME. THIS WILL SPELL A PERIOD OF ABOVE
NORMAL TEMPERATURES FOR THIS TIME OF YEAR. TEMPERATURES HAVE CLIMBED
INTO THE MIDDLE TO UPPER 60S ACROSS THE PANHANDLES THIS AFTERNOON.
WIND SPEEDS REMAIN IN THE 20 TO 30 MPH RANGE WITH A FEW GUSTS
APPROACHING 40 MPH. WITH DEWPOINTS CURRENTLY AROUND 0 AND IN THE
SINGLE DIGITS...RELATIVE HUMIDITY VALUES HAVE PLUMMETED BETWEEN 5
AND 15 PERCENT. MOST LOCATIONS HAVE ALL READY ACHIEVED RED FLAG
CRITERIA THIS AFTERNOON...SO PLAN ON CONTINUING RED FLAG WARNING
UNTIL 6 PM THIS EVENING.
FOR TONIGHT...UNDERCUT MAV GUIDANCE BY A FEW DEGREES AS UPPER 20S TO
LOWER 30S SEEMS REASONABLE. THINK THAT WINDS MAY STAY AROUND 10 TO
12 KNOTS OVERNIGHT WHICH MAY KEEP TEMPS FROM DROPPING DESPITE MOSTLY
CLEAR SKIES.
QUIET WEATHER TO PERSIST INTO TUESDAY AND WEDNESDAY AS HIGH PRESSURE
WILL CONTINUE ITS INFLUENCE OVER THE PANHANDLES...BEFORE UPPER LEVEL
RIDGE BEGINS TO DAMPEN/BREAK DOWN. TEMPS TOMORROW WILL ONCE AGAIN BE
IN THE MIDDLE 60S WITH TEMPS CLIMBING INTO LOWER 70S ON WEDNESDAY.
MAV NUMBERS SEEMS PRETTY GOOD FOR TOMORROW...BUT GENERALLY WENT
ABOVE THE MAV ON WEDNESDAY...BUT NOT AS WARM AS MET GUIDANCE.
ANOTHER WARM DAY IN STORE ON THURSDAY BEFORE THE NEXT UPPER LEVEL
SYSTEM SKIRTS ACROSS THE NORTHERN PLAINS...WHICH WILL DRIVE THE NEXT
COLD FRONT THROUGH THE PANHANDLES.
TOWARDS THE END OF THE WORK WEEK INTO THE WEEKEND IS WHERE THE
FORECAST BECOMES A BIT MORE CHALLENGING. NEXT FRONT STILL PROGGED TO
AFFECT THE PANHANDLES SOMETIME FRIDAY. MODELS APPEAR TO BE WAFFLING A
BIT ON THE TIMING OF THE FRONTAL PASSAGE. WITH UNCERTAINTY IN THE
TIMING STILL IN QUESTION...WILL NOT MAKE TOO MANY CHANGES TO
FRIDAY...AND KEEP FRONTAL PASSAGE EARLIER IN THE DAY FRIDAY WITH
SLIGHTLY COOLER TEMPS. WILL HEDGE CLOSER TO 12Z MEX VALUES FOR THIS
FORECAST PACKAGE.
WILL KEEP COOLER TEMPS IN THE NORTH AND EAST ON SATURDAY AS COLD
SURFACE HIGH WILL QUICKLY BUILD IN AND MOVE OFF TO THE EAST...WITH
LOWER 40S IN THE NE AND LOWER 50S IN THE SW. DEPENDING ON THE PATH
OF THE COLD AIR...SATURDAY/S TEMPS MAY BE REVISITED AS WELL.
JUST BEYOND DAY 7 OF THIS FORECAST...LONG RANGE MODELS WANT TO SEND
AN UPPER TROUGH/COLD FRONT ACROSS THE REGION EARLY NEXT WEEK. THE
MEX IS RETURNING SOME SLIGHT END POPS...MAINLY ACROSS CENTRAL AND
EASTERN ZONES LATE SUNDAY INTO MONDAY. BEING DAY 7/8 WILL NOT ADD
ANY MENTIONABLE POPS TO THE FORECAST AT THIS TIME...BUT THIS WILL
BEAR SOME WATCHING OVER THE NEXT WEEK.
TAB
&&
.FIRE WEATHER...
RED FLAG WARNING WILL BE IN EFFECT UNTIL 6 PM THIS EVENING. NORTHWEST
WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS WILL BE POSSIBLE AS
MINIMUM RELATIVE HUMIDITY VALUES ARE IN THE 5 TO 10 PERCENT RANGE.
MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT WILL BE
POSSIBLE ON TUESDAY...WEDNESDAY...AND THURSDAY BUT 20 FOOT WINDS WILL
REMAIN LIGHTER...GENERALLY LESS THAN 15 MPH. THIS SHOULD PRECLUDE
FIRE WEATHER CONDITIONS THROUGH THURSDAY.
TAB
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 29 65 30 71 32 / 0 0 0 0 0
BEAVER OK 27 62 26 69 27 / 0 0 0 0 0
BOISE CITY OK 27 65 25 69 27 / 0 0 0 0 0
BORGER TX 32 67 33 73 37 / 0 0 0 0 0
BOYS RANCH TX 29 65 28 71 31 / 0 0 0 0 0
CANYON TX 29 65 29 72 31 / 0 0 0 0 0
CLARENDON TX 32 66 31 73 34 / 0 0 0 0 0
DALHART TX 27 64 25 69 27 / 0 0 0 0 0
GUYMON OK 30 66 29 69 28 / 0 0 0 0 0
HEREFORD TX 28 64 28 73 30 / 0 0 0 0 0
LIPSCOMB TX 28 61 27 69 28 / 0 0 0 0 0
PAMPA TX 32 66 32 71 34 / 0 0 0 0 0
SHAMROCK TX 33 64 31 71 33 / 0 0 0 0 0
WELLINGTON TX 33 65 32 73 34 / 0 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/10Hazardous weather outlook, Jan 19, 1:00 PM CST, 2 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON JAN 19 2009
OKZ001>003-TXZ001>020-201200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON JAN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THE COMBINATION OF WELL ABOVE NORMAL DAYTIME TEMPERATURES...NORTH TO
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH...AND
FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...WILL
LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH LATE THIS
AFTERNOON ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. AS A
RESULT...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM.
IN ADDITION CAUTION IS ADVISED ON AREA LAKES DUE TO GUSTY NORTH TO
NORTHWEST WINDS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GOEHRING
Wildfire, Texas
- When
- January 19, 3:48 PM CST to 11:00 PM CST
- Where
- Texas forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, January 19, 20092 deaths · 6 injured · $250,000 · 50 kt wind · 1 event
- Winter Weather in New Jersey, January 19, 20091 death · 8 injured · 18 events
- Wildfire in Texas, January 19 to 20, 2009$10 million · 2 events
- Winter Weather in Pennsylvania, January 19, 200910 injured · 8 events
- Winter Weather in Delaware, January 19, 20095 injured · 1 event
- Winter Weather in North Carolina, January 19 to 20, 20098 events
- Winter Weather in Maryland, January 19, 20097 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 19 to 20, 20095 events
- High Wind in Nebraska, January 19, 200954 kt wind · 4 events
- Winter Weather in Virginia, January 19, 20093 events
- Winter Weather in South Carolina, January 19 to 20, 20093 events
- Heavy Snow in Massachusetts, January 19, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142139.